The Journal of Geometric Analysis

, 16:455

Ahlfors type estimates for perimeter measures in Carnot-Carathéodory spaces

  • Luca Capogna
  • Nicola Garofalo
Article

Abstract

We study the relationship between the geometry of hypersurfaces in a Carnot-Carathéodory (CC) space and the Ahlfors regularity of the corresponding perimeter measure. To this end we establish comparison theorems for perimeter estimates between an hypersurface and its tangent space, and between a CC geometry and its “tangent” Carnot group structure.

Math Subject Classifications

28C15 31C45 58C35 

Key Words and Phrases

Ahlfors regularity perimeter measure sub-Riemannian geometry 

References

  1. [1]
    Ambrosio, L., Fusco, N., and Pallara, D.Functions of Bounded Variation and Free Discontinuity Problems, Oxford Science Publ., Clarendon Press, Oxford, (2000).MATHGoogle Scholar
  2. [2]
    Balogh, Z. M. Size of characteristic sets and functions with prescribed gradients,J. Reine Angew. Math. 564, 63–83, (2003).MathSciNetMATHGoogle Scholar
  3. [3]
    Bellaïche, A. The tangent space in sub-Riemannian geometry, sub-Riemannian geometry,Progr. Math. 144, Birkhäuser, 1–78, (1996).Google Scholar
  4. [4]
    Biroli, M. and Mosco, U. Sobolev inequalities on homogeneous spaces,Pot. Anal. 4(4), 311–324, (1995).CrossRefMathSciNetMATHGoogle Scholar
  5. [5]
    Capogna, L., Danielli, D., and Garofalo, N. The geometric Sobolev embedding for vector fields and the isoperimetric inequality,Comm. Anal. Geom. 2, 201–215, (1994).MathSciNetGoogle Scholar
  6. [6]
    Capogna, L., Danielli, D., and Garofalo, N. Capacitary estimates and the local behavior of solutions of nonlinear subelliptic equations,Amer. J. Math. 118, 1153–1196, (1997).MathSciNetGoogle Scholar
  7. [7]
    Capogna, L. and Garofalo, N. Boundary behavior of nonnegative solutions of subelliptic equations in NTA domains for Carnot-Carathéodory metrics,J. Fourier Anal. Appl. 4(4–5), 403–432, (1998).MathSciNetMATHGoogle Scholar
  8. [8]
    Capogna, L., Garofalo, N., and Nhieu, D. M. A version of a theorem of Dahlberg for the subelliptic Dirichlet problem,Math. Res. Lett. 5, 541–549, (1998).MathSciNetMATHGoogle Scholar
  9. [9]
    Capogna, L., Garofalo, N., and Nhieu, D. M. Properties of harmonic measures in the Dirichlet problem for nilpotent Lie groups of Heisenberg type,Amer. J. Math. 124(2), 273–306, (2002).CrossRefMathSciNetMATHGoogle Scholar
  10. [10]
    Capogna, L., Garofalo, N., and Nhieu, D. M. Mutual absolute continuity of harmonic measure, perimeter measure and ordinary surface measure in the subelliptic dirichlet problem, preprint, (2002).Google Scholar
  11. [11]
    Capogna, L., Kenig, C. E., and Lanzani, L. Harmonic measure from a geometric and an analytic point of view, University Lecture Series,Amer. Math. Soc. to appear.Google Scholar
  12. [12]
    Corwin, L. and Greenleaf, F. P. Representations of nilpotent Lie groups and their applications, Part I: Basic theory and examples,Cambridge Stud. Adv. Math. 18, Cambridge University Press, Cambridge, (1990).Google Scholar
  13. [13]
    Cowling, M., Dooley, A. H., Korányi, A., and Ricci, F. H-type groups and Iwasawa decompositions,Adv. in Math. 87, 1–41, (1991).CrossRefMATHGoogle Scholar
  14. [14]
    Danielli, D. Regularity at the boundary for solutions of nonlinear subelliptic equations,Indiana Univ. Math. J. 44(1), 269–286, (1995).CrossRefMathSciNetMATHGoogle Scholar
  15. [15]
    Danielli, D., Garofalo, N., and Nhieu, D. M. Trace inequalities for Carnot-Carathéodory spaces and applications,Ann. Sc. Norm. Sup. Pisa, Cl. Sci. (4) 27(2), 195–252, (1998).MathSciNetMATHGoogle Scholar
  16. [16]
    Danielli, D., Garofalo, N., and Nhieu, D. M. Nondoubling Ahlfors measures, perimeter measures, and the characterization of the trace spaces of Sobolev functions in Carnot-Carathéodory spaces,Mem. Amer. Math. Soc. to appear.Google Scholar
  17. [17]
    Danielli, D., Garofalo, N., and Nhieu, D. M. Minimal surfaces in Carnot groups, preprint, (2005).Google Scholar
  18. [18]
    Danielli, D., Garofalo, N., and Nhieu, D. M.Hypersurfaces of Minimal Type in Sub-Riemannian Geometry, Proc. of the Meeting:Second Order Subelliptic Equations and Applications, Cortona 2003, Lecture Notes of S.I.M., Barletta, E., Ed., (2005).Google Scholar
  19. [19]
    Danielli, D., Garofalo, N., and Nhieu, D. M. The Neumann problem for sub-Laplacians, work in progress, (2005).Google Scholar
  20. [20]
    Danielli, D., Garofalo, N., and Nhieu, D.M. Traces ofBV functions in CC spaces, work in progress, (2005).Google Scholar
  21. [21]
    David, G. and Semmes, S.Fractured Fractals and Broken Dreams: Self-Similar Geometry through Metric and Measure, Oxford Lecture Series in Mathematics and Its Applications, Clarendon Press, Oxford, (1997).Google Scholar
  22. [22]
    Derridj, M. Sur un théorème de traces,Ann. Inst. Fourier (Grenoble) 22(2), 73–83, (1972).MathSciNetGoogle Scholar
  23. [23]
    Federer, H.Geometric Measure Theory, Springer-Verlag, (1969).Google Scholar
  24. [24]
    Fefferman, C. and Phong, D. H.Subelliptic Eigenvalue Problems, Proceedings of the Conference in Harmonic Analysis in Honor of A. Zygmund, Wadsworth Math. Ser., Belmont, CA, 530–606, (1981).Google Scholar
  25. [25]
    Fefferman, C. and Sanchez-Calle, A. Fundamental solutions for second order subelliptic operators,Ann. Math. 124, 247–272, (1986).CrossRefMathSciNetGoogle Scholar
  26. [26]
    Folland, G. Subelliptic estimates and function spaces on nilpotent Lie groups,Ark. Math. 13, 161–207, (1975).CrossRefMathSciNetMATHGoogle Scholar
  27. [27]
    Folland, G. B. and Stein, E. M.Hardy Spaces on Homogeneous Groups, Princeton University Press, (1982).Google Scholar
  28. [28]
    Franchi, B., Serapioni, R., and Cassano Serra, F. Meyers-Serrin type theorems and relaxation of variational integrals depending on vector fields,Houston J. Math. 22(4), 859–890, (1996).MathSciNetMATHGoogle Scholar
  29. [29]
    Franchi, B., Serapioni, R., and Cassano Serra, F. Rectifiability and perimeter in the Heisenberg group,Math. Ann. 321(3), 479–531. (2001).CrossRefMathSciNetMATHGoogle Scholar
  30. [30]
    Franchi, B., Serapioni, R., and Cassano Serra, F. On the structure of finite perimeter sets in step 2 Carnot groups,J. Geom. Anal. 13(3), 421–466, (2003).MathSciNetMATHGoogle Scholar
  31. [31]
    Garofalo, N.Analysis and Geometry of Carnot-Carathéodory Spaces, With Applications to Pde’s, Birkhäuser, book in preparation.Google Scholar
  32. [32]
    Garofalo, N. and Nhieu, D. M. Isoperimetric and Sobolev inequalities for Carnot-Carathéodory spaces and the existence of minimal surfaces,Comm. Pure Appl. Math. 49, 1081–1144, (1996).CrossRefMathSciNetMATHGoogle Scholar
  33. [33]
    Garofalo, N. and Nhieu, D. M. Lipschitz continuity, global smooth approximations and extension theorems for Sobolev functions in Carnot-Carathéodory spaces,J. d’Analyse Math. 74, 67–97, (1998).MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    Goodman, R. Lifting vector fields to nilpotent Lie algebras,J. Math. Pures Appl. 57, 77–86, (1978).MathSciNetMATHGoogle Scholar
  35. [35]
    Gromov, M.Metric Structures for Riemannian and NonRiemannian Spaces, LaFontaine, J. and Pansu, P., Eds., Birkhäuser, (1998).Google Scholar
  36. [36]
    Hansen, H. and Hueber, W. The Dirichlet problem for sub-Laplacians on nilpotent Lie groups: Geometric criteria for regularity,Math. Ann. 276(4), 537–547, (1987).CrossRefMathSciNetMATHGoogle Scholar
  37. [37]
    Heinonen,J. Lectures on Analysis on Metric Spaces, Universitext, Springer, (2001).Google Scholar
  38. [38]
    Heinonen, J. and Koskela, P. Quasiconformal maps in metric spaces with controlled geometry,Acta Math. 181(1), 1–61,(1998).CrossRefMathSciNetMATHGoogle Scholar
  39. [39]
    Hörmander, H. Hypoelliptic second order differential equations,Acta Math. 119, 147–171, (1967).CrossRefMathSciNetMATHGoogle Scholar
  40. [40]
    Huber, H. Examples of irregular domains for some hypoelliptic differential operators,Expo. Math. 4, 189–192, (1986).Google Scholar
  41. [41]
    Kaplan, A. Fundamental solutions for a class of hypoelliptic PDE generated by composition of quadratic forms,Trans. Amer. Math. Soc. 258, 147–153, (1980).CrossRefMathSciNetMATHGoogle Scholar
  42. [42]
    Kirchheim, B. and Cassano Serra, F. Rectifiability and parametrizations of intrinsically regular surfaces in the Heisenberg group,Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) to appear.Google Scholar
  43. [43]
    Krantz, S.Function Theory of Several Complex Variables, Reprint of the 1992 ed., AMS Chelsea Publishing, Providence, RI, (2001).Google Scholar
  44. [44]
    Magnani, V. A blow-up theorem for regular hypersurfaces on nilpotent groups,Manuscripta Math. 110(1), 55–76, (2003).CrossRefMathSciNetMATHGoogle Scholar
  45. [45]
    Magnani, V. Characteristic points, rectifiability and perimeter measure on stratified groups, preprint, (2003).Google Scholar
  46. [46]
    Mitchell, J. On Carnot-Carathéodory metrics,J. Differential Geom. 21(1), 35–45, (1985).MathSciNetMATHGoogle Scholar
  47. [47]
    Montgomery, R.A Tour of Sub-riemannian Geometries, Their Geodesics and Applications, Mathematical Surveys and Monographs,91, American Mathematical Society, Providence, RI, (2002).Google Scholar
  48. [48]
    Monti, R. and Morbidelli, D. Some trace theorems for vector fields,Math. Zeit. 239(4), 747–776, (2002).CrossRefMathSciNetMATHGoogle Scholar
  49. [49]
    Monti, R. and Morbidelli, D. Regular domains in homogeneous groups,Trans. Amer. Math. Soc. to appear.Google Scholar
  50. [50]
    Monti, R. and Morbidelli, D. Nontangentially accessible domains for vector fields,Indiana Univ. Math. J., to appear.Google Scholar
  51. [51]
    Nagel, A., Stein, E. M., and Wainger, S. Balls and metrics defined by vector fields I: Basic properties,Acta Math. 155, 103–147, (1985).CrossRefMathSciNetMATHGoogle Scholar
  52. [52]
    Negrini, P. and Scornazzani, V. Wiener criterion for a class of degenerate elliptic operators,J. Differential Equations 66(2), 151–164, (1987).CrossRefMathSciNetMATHGoogle Scholar
  53. [53]
    Pansu, P. Métriques de Carnot-Carathéodory et quasi-isométries des espaces symétriques de rang un,Ann. of Math. (2) 129(1), 1–60, (1989).CrossRefMathSciNetGoogle Scholar
  54. [54]
    Rothschild, L. P. and Stein, E. M. Hypoelliptic differential operators and nilpotent groups,Acta Math. 137, 247–320, (1976).CrossRefMathSciNetGoogle Scholar
  55. [55]
    Sanchez-Calle, A. Fundamental solutions and geometry of sum of squares of vector fields,Im. Math. 78, 143–160, (1984).CrossRefMathSciNetMATHGoogle Scholar
  56. [56]
    Stein, E. M.Harmonic Analysis: Real Variable Methods, Orthogonality and Oscillatory Integrals, Princeton University Press, (1993).Google Scholar
  57. [57]
    Strichartz, R. S. Sub-Riemannian geometry,J. Differential Geom. 24, 221–263, (1986).MathSciNetMATHGoogle Scholar
  58. [58]
    Varadarajan, V. S. Lie groups, Lie algebras, and their representations,Grad. Texts in Math. 102, Springer-Verlag, (1984).Google Scholar
  59. [59]
    Varopoulos, N. Th., Saloff-Coste, L., and Coulhon, T.Analysis and Geometry on Groups, Cambridge University Press, (1992).Google Scholar
  60. [60]
    Ziemer, W. P.Weakly Differentiable Functions, Springer-Verlag, (1989).Google Scholar

Copyright information

© Mathematica Josephina, Inc. 2006

Authors and Affiliations

  • Luca Capogna
    • 1
    • 2
  • Nicola Garofalo
    • 1
    • 2
  1. 1.Department of MathematicsUniversity of ArkansasFayetteville
  2. 2.Department of MathematicsPurdue UniversityWest Lafayette

Personalised recommendations